Class Action: CVS Decongestant Labeling Misleads Consumers
by Brian Eckert
An FDA panel recently declared that the over-the-counter decongestant phenylephrine does not work. So why are manufacturers like CVS selling medications made with phenylephrine and claiming they provide “maximum strength” relief?
This is the main issue raised in a class action lawsuit filed by Milberg attorneys against CVS Pharmacy, Inc. The lawsuit seeks compensation for consumers who may have been misled by marketing claims about products containing phenylephrine. Anyone who purchased these CVS products could be eligible to join the lawsuit as a class member.
FDA Declares Phenylephrine No More Effective Than Placebo
The decongestant in your favorite OTC medication doesn’t work any better than a placebo.
That’s the damning conclusion of a Food and Drug Administration (FDA) panel about phenylephrine decongestants, whose efficacy have been questioned since they were introduced in the early 2000s.
Pseudoephedrine was previously the oral decongestant of choice for drug manufacturers. But it can be used to illegally manufacture methamphetamine, and restrictions forced companies to look for an alternative. Although still available for purchase, pseudoephedrine products are only sold behind the pharmacy counter and require an ID.
This is a done deal as far as I’m concerned. It doesn’t work.
Enter phenylephrine products, commonly labeled as “PE.” Phenylephrine was approved by the FDA for over-the-counter use in 1976 and became the main ingredient in OTC decongestants in 2006.
From the start, phenylephrine has had its critics. Randy Hatton, a University of Florida pharmacy professor who twice filed FDA citizen petitions asking for a reevaluation of the drug, said its ineffectiveness “has been an open secret among pharmacists.”
An initial FDA advisory committee meeting in 2007 ended in a request for more data about higher phenylephrine doses. The resulting data showed that quadrupling the labeled dosage of 10 milligrams every four hours did not improve efficacy.
Fast-forward to the second phenylephrine FDA advisory committee in 2023, where a panel voted 16-0 that the oral decongestant is clinically ineffective in reducing congestion symptoms. One committee member said at the meeting, “This is a done deal as far as I’m concerned. It doesn’t work.”
CVS Should Have Known about PE Ineffectiveness, Lawsuit Claims
CVS, a leading manufacturer of PE oral decongestants, “knew or should have known of the same scientific literature reviewed by the FDA,” according to Milberg’s class action complaint.
Nonetheless, the complaint continues, CVS represents its PE products as “MAXIMUM STRENGTH,” which is misleading to consumers because phenylephrine is ineffective, and products with effective nasal decongestants, including those containing pseudoephedrine, are available.
CVS decongestant PE products are also mislabeled as “MAXIMUM STRENGTH” for a second reason, the lawsuit alleges. They contain 325 mg of the pain reliever acetaminophen—the equivalent of a “regular strength” acetaminophen tablet and well below what CVS calls an “extra strength” 500 mg. dose.
For these reasons, CVS represents its “MAXIMUM STRENGTH” PE products in a “false, misleading, and deceptive manner” that harms consumers, the lawsuit states.
Reasonable consumers must and do rely on manufacturers, like CVS, to be honest and transparent and to properly disclose on the packaging all material information regarding the Products and their dose. Rather than being honest and transparent, CVS makes this “MAXIMUM STRENGTH” representation in a knowingly false, misleading, and deceptive manner.
Lead plaintiff Rhonda Nitto purchased CVS PE products believing them, based on their labeling, to have the strongest decongestant and maximum acetaminophen dosage allowable without a prescription. Had she known that the products were mislabeled, she would not have bought them, or would not have purchased them at the price she paid.
Plaintiff seeks to establish a National Class, an Illinois Subclass, and a Multi-State Consumer Protection Class on behalf of consumers who purchased any of the following CVS Health PE products:
- Daytime Softgels Severe Cold/Flu Relief
- Non-Drowsy Nasal Decongestant PE
- Mucus Relief Sinus Severe Congestion & Pain
- Severe Allergy & Sinus Headache
- Daytime and Nighttime Sinus Relief
The legal issues raised in this class action lawsuit mirror those alleged in actions over Pfizer’s Robitussin Cold + Flu products, Proctor & Gamble’s DayQuil and NyQuil products, and Sudafed products that use phenylephrine and acetaminophen.
Since 1965, Milberg has filed thousands of class action lawsuits, recovered billions of dollars for our clients, set groundbreaking legal precedents, and prompted corporate reforms through litigation.